free-downloads CSEVideos


48-year old woman with pain in the right shoulder.

Discussion in 'Case Studies' started by J.P.C. Peper, Jun 8, 2012.

  1. J.P.C. Peper

    J.P.C. Peper Bronze Member

    Joined:
    Apr 8, 2012
    Messages:
    875
    Likes Received:
    60
    Trophy Points:
    1,245
    Gender:
    Male
    Occupation:
    Medical student (since 2009)
    Practicing medicine in:
    Netherlands

    A 48-year old woman, who’s primary hypertension has been treated with a thiazide diuretic for 6 years, visits her family doctor because of pain in her right shoulder. Since her doctor thinks it’s periarthritis humeroscapularis, he prescribes fenoprofen (an NSAID). A few days later, she develops vague malaise-like symptoms and hits a temperature of 38,2° C. She thinks she’s having ”˜the flu’ and decides not to visit her doctor.

    However, one week later she does so anyway on the count of her urine turning dark and decreased diuresis. She also has edema around her ankles and her blood pressure is 160/100 mm Hg. The albustix result is positive (indicating albumin in the urine) and the sediment analysis reveals 20-25 erythrocytes and 15-20 leukocytes per high-power field. There are also eosinophils visible. Furthermore, her serum creatinine ”“ which was 95 micromol/l a year before ”“ is now 340 micromol/l and her serum albumin is 26 g/l.

    Questions.

    1. What kidney disorder are we most likely dealing with?

    2. Is this condition a result of the diuretic or of fenoprofen?

    3. What investigations should be done?

    4. What therapeutic measures do you have in mind?
     

    Add Reply

  2. J.P.C. Peper

    J.P.C. Peper Bronze Member

    Joined:
    Apr 8, 2012
    Messages:
    875
    Likes Received:
    60
    Trophy Points:
    1,245
    Gender:
    Male
    Occupation:
    Medical student (since 2009)
    Practicing medicine in:
    Netherlands
    If anyone knows the answers, there's some extra time now.

    Otherwise, I'll post them in another week.
     

  3. RedNoise

    RedNoise Well-Known Member

    Joined:
    Jun 13, 2011
    Messages:
    6
    Likes Received:
    1
    Trophy Points:
    225
    Practicing medicine in:
    Italy
    Ok, I'm really curious to know the answer so I can't help but trying to share my point of view:
    1. We are dealing with an acute nephritic syndrome ,in all honesty I was thinking about a postreptococcal glomerulonephritis due to the "flue" symptoms followed one week later by a GN debut.
    2. I don't really think neither the diuretic nor the fenoprofen should be considered as possible causes for this particular condition .
    3. I would suggest evaluating ASO titers, anti-DNAse or antihyaluronidase antibodies (provided that my diagnostic orientation is correct, in the best possible case scenario we may be able to isolate the etiologic agent with a nasopharyngeal culture).
    4. Supportive treatment is a must ; provided that laboratory analyses corroborates a postreptococcal glomerulonephritis diagnosis, antibiotics treatment is necessary and it should be given to all her cohabitants too.
     

    Last edited: Jun 16, 2012
  4. J.P.C. Peper

    J.P.C. Peper Bronze Member

    Joined:
    Apr 8, 2012
    Messages:
    875
    Likes Received:
    60
    Trophy Points:
    1,245
    Gender:
    Male
    Occupation:
    Medical student (since 2009)
    Practicing medicine in:
    Netherlands
    Answers.

    1.

    So, we’re dealing with a patient who’s experiencing acute decline in kidney function, erythrocyturia, leukocyturia, eosinophiluria and proteinuria. Also, she seems to have flu-like symptoms and she uses fenoprofen (an NSAID). The possibility of glomerulonephritis – possibly due to vasculitis – should be considered. However, the presence of eosinophils and leukocytes in the urine could also be caused by a form of interstitial nephritis.

    2.

    Thiazide diuretics can definitely cause interstitial nephritis. On the other hand, she’s used it for years and so far her serum creatinine remained normal. Therefore it doesn’t seem likely the diuretic brought this about. What’s more, the combination of interstitial nephritis and nephrotic syndrome is likely to be caused by an NSAID.

    3.

    To diagnose the patient, a kidney biopsy is necessary. One reason is that we haven’t ruled out glomerulonephritis yet, and also because we need to be sure that the decline in kidney function and decreased diuresis were not related to a hemodynamic mechanism.

    4.

    Of course, the use of fenoprofen has to be ceased immediately. Treatment with corticosteroids is indicated when the serum creatinine doesn’t improve very soon.

    Literature:

    ’Klinische nefrologie’ (De Jong et al.) (4th edition); a Dutch medical book on nephrology.
     

    durray shehwar likes this.

Share This Page

<